Pressors or high-dose insulin for calcium channel blocker overdose?

June 21, 2013, 6:44 pm


What Is the Best Treatment for Acute Calcium Channel Blocker Overdose? Olson KR. Ann Emerg Med 2013 Apr 5 [Epub ahead of print]


This excellent editorial is a comment on the paper by Levine et al, “Critical Care Management of Verapamil and Diltiazem Overdose with a Focus on Vasopressors: A 25-year Experience at a Single Center”. In that paper, which TPR reviewed last month, the authors advocated that fluids and vasopressors should be first-line treatment for hypotension and shock caused by overdose or verapamil or diltiazem, with high-dose insulin/euglycemia (HIE) therapy used sparingly if at all.

This recommendation — based on the authors’ experience of 25-years at their tertiary toxicology referral center — has proven quite controversial. It certainly goes against the conventional wisdom that has been moving towards starting HIE early in cases of significant overdose of these calcium channel blockers.

Olson suggests that the question of pressors v. HIE in these overdoses is not an either/or issue. Calcium channel blockers have a range of actions that impair cardiac output. They are vasodilators, decreasing systemic vascular resistance. They decrease cardiac contractility. In addition, they cause bradycardia and conduction blockade. Any of these effects — or any combination thereof — can impair cardiac function.

Olson argues that while HIE improves cardiac contractility, it does not reverse vasodilation. Optimal therapy may depend on the specific clinical picture:

Patients with evidence of shock caused by vasodilatation (e.g., warm extremities, tachycardia, high output on bedside cardiac echocardiography, low estimated systemic vascular resistance by invasive monitoring) will probably benefit most from a vasoconstrictor such as norepinephrine or phenylephrine. In such cases, it is doubtful that calcium, glucagon, or high-dose insulin will be effective.

On the other hand, impaired myocardial function might require a different approach:

Patients with depressed cardiac contractility [on bedside echocardiography] are morelikely to respond to calcium, dopamine, dobutamine, or high-dose insulin.

This very important debate will continue. Both the paper by Levine et al and this commentary by Olson are essential reading.


Comments are closed.